Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

October 16, 2021Beaver County, Pennsylvania; Hancock County, West Virginia; Jefferson County, Ohio

NWS Pittsburgh, PA issued this special weather statement at Oct 16, 2021, 5:37 AM EDT for Beaver County, Pennsylvania; Hancock County, West Virginia; Jefferson County, Ohio. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2021, 5:37 AM EDT (09:37 UTC)
Expired
Oct 16, 2021, 6:15 AM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Hail
0.00 in
Wind
50

Counties Jefferson County, OH, Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 6:07 AM EDTTORNADO1 Ene Shippingport, PAEF0 TORNADO
Oct 16, 6:12 AM EDTTSTM WND DMGMonaca, PAPICTURES SHOW TREE LIMBS AND TRUNKS SNAPPED IN MONACA HEIGHTS AREA. TIME ESTIMATED FROM RADAR.
Oct 16, 6:13 AM EDTTSTM WND DMG1 Ene Freedom, PAPICTURES SHOW DOWNED TREES AND TELEPHONE POLES ON 9TH STREET EXTENSION IN NEW SEWICKLEY TOWNSHIP - POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR.
Oct 16, 6:14 AM EDTTSTM WND DMG1 Sse Monaca, PAREPORT OF A DESTROYED MOBILE HOME AND SEVERAL TREES AND LIMBS DOWN. TIME ESTIMATED BASED ON RADAR.
Oct 16, 6:16 AM EDTTSTM WND DMGFreedom, PANUMEROUS PICTURES SHOWING SNAPPED AND UPROOTED TREES, DOWNED POWER LINES, AND HOME DAMAGE. TIME ESTIMATED BASED ON RADAR.
Oct 16, 6:16 AM EDTTORNADO1 Sse Monaca, PAEF1 TORNADO
Oct 16, 6:19 AM EDTTSTM WND DMG2 Nw Knob, PAREPORTS AND PICTURES OF DAMAGE TO TREES AND OUTDOOR SHEDS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS81 KPBZ 160937
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
537 AM EDT Sat Oct 16 2021
 
OHZ041-050-PAZ020-021-029-WVZ001-161015-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Hancock WV-
537 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 615 AM EDT...

At 537 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Cumberland, or 8 miles northwest of Steubenville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Weirton, Steubenville, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Economy, Ambridge, New Brighton,
and Toronto.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 16.
  Interstate 376 in Pennsylvania between mile markers 31 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4036 8075 4052 8087 4082 8029 4058 8011
TIME...MOT...LOC 0937Z 240DEG 29KT 4048 8073 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Oct 16, 3:00 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 16, 3:00 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
300 AM EDT Sat Oct 16 2021

.SYNOPSIS...
Showers and isolated thunderstorms are expected part of today as a
cold front crosses the region. Scattered showers are still possible,
mainly north of Pittsburgh, tonight and Sunday as an upper level
trough crosses. Dry weather returns by early next week under high
pressure.

&&

.NEAR TERM /THROUGH TODAY/...
Maintained categorical POPs this morning with ample deep layer
moisture, shortwave and jet supported ascent, associated with the
approach and passage of a cold front. Instability is limited across
the region, though strong shear should support a limited strong to
severe thunderstorm potential mainly across OH erly this morning.
Will monitor these trends. The isolated thunderstorm potential should
end with FROPA.

Isolated to scattered showers are expected behind the front as a
deepening upper trough crosses the Great Lakes/Ohio Valley regions. A
tightening pressure gradient and mixing behind the front should also
result in gusty W wind between 20 and 30 mph. Expect high
temperatures to be reached this morning, and then slowly fall through
the day in cold advection.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Isolated to scattered showers are expected, mainly from PIT north,
tonight and Sunday as a reinforcing trough axis crosses the Great
Lakes/Upr OH Valley regions, and some lake enhancement occurs in a
WNW boundary layer flow. Lake-850 temperature differences around 20
deg C are expected to produce this lake enhancement.

Rain chances should end Sunday night as the trough axis shifts east,
boundary layer flow backs, and sfc high pressure builds across the
region. Seasonable temperatures are expected through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry and gradually warmer weather is expected through mid week as a
ridge builds across the Eastern CONUS. A fast moving trough in an
amplified pattern should return shower chances Thursday and Friday as
it approaches/crosses the Upper Ohio Valley region.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
On and off showers and isolated storms are expected overnight. This
will lead to a significant drop in cigs and vis late tonight. Rain
chances will diminish during the morning, as the front pushes
eastward. However, deep cold air advection will keep cigs in the
MVFR/IFR range through the afternoon and into early evening.

.Outlook...
Chances are moderate that VFR will prevail for sites south/southwest
of PIT. Moisture from Lake Erie and cold advection under NW flow
will likely keep cigs in FKL/DUJ/BVI at low MVFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 16, 3:05 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Sat Oct 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 16, 4:31 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 AM EDT Sat Oct 16 2021

OHZ039-040-049-050-058-059-160900-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
431 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT HARRISON...CENTRAL JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHWESTERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 500 AM EDT...

At 430 AM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cadiz, Freeport, Wintersville, Antrim, Hopedale, Flushing,
Smithfield, Adena, Jewett, Amsterdam, Richmond, and Holloway.

This includes Interstate 70 in Ohio between mile markers 193 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 8133 4020 8145 4052 8082 4029 8065
TIME...MOT...LOC 0830Z 239DEG 43KT 4017 8130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Oct 16, 5:01 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     TSTM WND DMG     3 S NEW CONCORD         39.95N  81.74W
10/16/2021                   MUSKINGUM          OH   SOCIAL MEDIA

            TREES DOWN

&&

EVENT NUMBER PBZ2102406

07
Special weather statement, Oct 16, 5:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 AM EDT Sat Oct 16 2021

OHZ041-050-PAZ020-021-029-WVZ001-161015-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Hancock WV-
537 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 615 AM EDT...

At 537 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Cumberland, or 8 miles northwest of Steubenville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weirton, Steubenville, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Economy, Ambridge, New Brighton,
and Toronto.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 16.
  Interstate 376 in Pennsylvania between mile markers 31 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4036 8075 4052 8087 4082 8029 4058 8011
TIME...MOT...LOC 0937Z 240DEG 29KT 4048 8073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:52 AM EDTSevere Thunderstorm WarningPBZBeaver, Washington38 min
Oct 16, 5:47 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington43 min
Oct 16, 6:07 AM EDTTornado WarningPBZBeaver23 min
Oct 16, 6:54 AM EDTTornado WarningPBZButler21 min
Oct 16, 7:23 AM EDTSpecial Weather StatementPBZClarion22 min
Oct 16, 7:40 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson35 min
Oct 16, 8:13 AM EDTSevere Thunderstorm WarningPBZJefferson17 min
Oct 16, 7:44 AM EDTSpecial Weather StatementPBZPreston31 min
Oct 16, 4:31 AM EDTSpecial Weather StatementPBZHarrison, Jefferson29 min

Nearby

Special Weather Statements in Pennsylvania, 2021Special Weather Statements in West Virginia, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.